Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 24, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 2, 2023, 5:27 AM CDT for Audrain County, Monroe County, Shelby County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 5:27 AM CDT (10:27 UTC)
- Expired
- Aug 2, 2023, 9:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Audrain County, MO, Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WGUS53 KLSX 021027
FFWLSX
MOC007-137-205-021430-
/O.NEW.KLSX.FF.W.0024.230802T1027Z-230802T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
527 AM CDT Wed Aug 2 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northwestern Audrain County in central Missouri...
Monroe County in northeastern Missouri...
Western Shelby County in northeastern Missouri...
* Until 930 AM CDT.
* At 527 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Shelbina, Paris, Clarence, Madison, Granville, Woodlawn, Maud,
Holliday and Duncans Bridge.
This includes the following State Parks...
Union Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3979 9229 3995 9229 3966 9192 3924 9195
3925 9231
FLASH FLOOD...RADAR INDICATED
$$
Walsh1 follow-up statement
803
WGUS73 KLSX 021429
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
929 AM CDT Wed Aug 2 2023
MOC007-137-205-021439-
/O.EXP.KLSX.FF.W.0024.000000T0000Z-230802T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Monroe MO-Shelby MO-
929 AM CDT Wed Aug 2 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 930 AM CDT THIS MORNING FOR
NORTHWESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI AND MONROE AND
WESTERN SHELBY COUNTIES IN NORTHEASTERN MISSOURI...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 AM CDT for portions of
central, east central, northeast, and southeast Missouri.
LAT...LON 3979 9229 3995 9229 3966 9192 3924 9195
3925 9231
$$
FuchsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:47 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 2, 3:47 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 AM CDT Wed Aug 2 2023
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 345 AM CDT Wed Aug 2 2023
Ongoing thunderstorms continue across northern and central
Missouri where a moist low level jet has triggered thunderstorms
which are being driven to the southeast by the mid level flow.
Intense rainfall rates are occurring in the cores of the
thunderstorms as the very moist environment favors efficient rain
processes. Some of the more intense cores have also come with the
threat for marginally severe hail and damaging winds, although the
main threat continues to be flash flooding due to those heavy
rainfall rates and persistence across similar areas. We expect
this area to gradually expand eastward early this morning,
although the convective cores will remain on the western edge of
the broader rain area. Although the focus for continued storm
initiation is likely to dissipate around sunrise, the overall
convective line extends pretty far to the northwest so there may
continue to be remnant showers and thunderstorms tracking into our
area deep into the day today. This will have some effect on
temperatures which will hold only in the 70s where clouds persist,
but warm into the mid 80s if more sun is able to break through.
Another round of thunderstorms is likely to form late this
afternoon into early this evening aided by a shortwave trough and
renewed low level jet. There's a lot more uncertainty on where
this next round of thunderstorms will form, though. Global models
generally favor a positioning much further to the northeast,
affecting much of our Illinois areas while higher resolution CAMs
mostly favor a much further southwest positioning across central
Missouri into southern Illinois. Given the recent trend of
convection to form more west from initial expectations, we are
generally favoring the CAM idea of a central Missouri initiation
area with this forecast. They will once again be forming in an
environment with very high precipitable water values and thus
producing very efficient rainfall rates. There remains some
concern for training of storms amounting to very high rainfall
totals with storm motion generally to the east this time. This
threat seems at least a little bit less than previously expected
as the orientation of the low level jet shifts from southwesterly
to westerly through the night, shifting the axis of rainfall with
time. That said, there will still be heavy rainfall rates which
could lead to rapid onset flash flooding especially if the rain
affects areas which see heavy rainfall this morning. Another Flash
Flood Watch has been issued for this threat, although there
remains considerable uncertainty on where the rainfall axis will
end up. Some adjustments to this watch area may be needed as the
forecast becomes more clear.
In addition to the threat of flash flooding, the storms will be
forming in an environment with greater overall wind shear than
we've seen in the past few nights. This will lead to the potential
for greater storm organization including convective clusters and
even supercells with all severe hazards possible. This threat is
greatest in the early evening when instability is greatest and
surface based instability is most accessible.
More uncertainty exists on the Thursday forecast primarily due to
the uncertain evolution of convection the night before. CAMs are
generally faster with the progression of the storms, ending the
thunderstorms in the early morning hours. Thus Thursday could be
mainly dry in the wake of the departing shortwave trough. But if
the wave is slower then there could be lingering showers or even a
thunderstorm into the day Thursday. Temperatures will be warmest
in the southwest where more sun is likely and coolest in the east.
Kimble
.LONG TERM... (Thursday Night through Tuesday)
Issued at 345 AM CDT Wed Aug 2 2023
Although the ridge flattens out and we get out of this pattern of
nightly training thunderstorms, we still stay in a relatively
active pattern through the weekend. Multiple shortwave troughs
moving through the westerly flow atop the ridge will bring chances
for showers and thunderstorms which will have some effect on where
the surface front will be. This front largely serves as the
separation between the extreme heat to the south and cooler air to
the north. There's starting to be a greater consensus emerging
that a trough later in the weekend, Saturday night or Sunday, will
be the dominant trough which will shove a new front southeast
through the area. This brings in drier and cooler air with a
northwest upper level flow behind it that may give us a couple dry
days by the beginning of next week. Temperatures should be near
to a little below normal given the cooler and drier air. That said
there remains a good amount of variability in the ensemble
guidance on the flow pattern through the weekend.
Kimble
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1034 PM CDT Tue Aug 1 2023
An active 06Z TAF period is expected at most local terminals.
Strong thunderstorms remain likely to develop across the region
during the overnight hours and persist through at least the early
morning hours. These thunderstorms will almost certainly produce
heavy rain and frequent lightning (along with visibility/ceiling
reductions), with some potential for strong surface winds and hail
as well. For this first round of thunderstorms, COU and JEF are
the most likely terminals to be directly impacted. However, all
terminals may see at least some thunderstorm activity by tomorrow
morning.
A break in storms is likely tomorrow afternoon, although some
scattered showers will likely persist. Another round of
thunderstorms is likely tomorrow evening and overnight, with less
certainty regarding the terminals most likely to be impacted.
In spite of these uncertainties, similar hazards can be expected
with any storms that develop tomorrow night.
BRC
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Thursday morning for
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
Flood Watch until 10 AM CDT this morning for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Knox MO-Lewis MO-Madison MO-Marion MO-Monroe MO-
Montgomery MO-Osage MO-Ralls MO-Reynolds MO-Saint Francois
MO-Shelby MO-Warren MO-Washington MO.
IL...Flood Watch from this evening through Thursday morning for
Clinton IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 2, 3:52 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 352 AM CDT Wed Aug 2 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-030900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 AM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. A Flash Flood Watch remains in effect for parts of the area this morning where thunderstorms producing locally very heavy rainfall will lead to areas of flash flooding. Another Flash Flood Watch is in effect for parts of Missouri and Illinois tonight as another round of thunderstorms producing heavy rainfall rates is expected. In addition to the threat for flash flooding, some of the stronger storms could produce severe weather including damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms producing heavy rainfall and flash flooding may continue into Thursday morning. Thunderstorms are possible each day through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kimble
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:18 AM CDT | Areal Flood Advisory | LSX | Boone | 5 hr |
| Aug 2, 2:25 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 50 min |
| Aug 2, 2:29 AM CDT | Areal Flood Advisory | LSX | Callaway | 5 hr |
| Aug 2, 2:42 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 48 min |
| Aug 2, 2:56 AM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more | 31 hr |
| Aug 2, 2:58 AM CDT | Areal Flood Advisory | LSX | Audrain, Monroe | 5 hr |
| Aug 2, 3:11 AM CDT | Flash Flood Warning | LSX | Boone | 7 hr |
| Aug 2, 3:20 AM CDT | Areal Flood Advisory | LSX | Osage | 12 min |
| Aug 2, 3:32 AM CDT | Flash Flood Warning | LSX | Osage | 5 hr |
| Aug 2, 4:22 AM CDT | Areal Flood Advisory | LSX | Gasconade | 24 min |
| Aug 2, 4:42 AM CDT | Areal Flood Advisory | LSX | Franklin | 30 min |
| Aug 2, 4:46 AM CDT | Flash Flood Warning | LSX | Gasconade | 4 hr |
| Aug 2, 5:12 AM CDT | Flash Flood Warning | LSX | Franklin | 4 hr |
| Aug 2, 5:55 AM CDT | River Flood Warning | LSX | Boone | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.